Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 8, 2003, 3:03 AM CDT for Jefferson County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2003, 3:03 AM CDT (08:03 UTC)
- Expired
- Apr 8, 2003, 3:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Jefferson County, TX
The radar
The Lake Charles radar (KLCH), 91 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -568 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -259 m²/s²
- 0-3 km storm-relative helicity
- -120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 080803 SVRLCH TXC245-080845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 303 AM CDT TUE APR 8 2003 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST TEXAS * UNTIL 345 AM CDT * AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF NEDERLAND...MOVING EAST AT 20 MPH. * THIS STORM WILL BE NEAR... NEDERLAND BY 320 AM CDT GROVES...PORT NECHES BY 330 AM CDT THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD CAUSE SIGNIFICANT DAMAGE TO PROPERTY. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 2997 9425 2979 9424 2978 9399 2997 9389 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:51 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 8, 1:51 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 151 AM CDT TUE APR 8 2003 EARLY THIS MORNING...LCH 88-D SHOWING CLUSTER OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN ACADIANA AND ADJACENT COASTAL WATERS. FURTHER NORTH...LINE OF SHOWERS AND A FEW THUNDERSTORMS OF LESSER INTENSITY ALIGNED ALONG WEAK BOUNDARY ANALYZED BY NCEP AS COLD FRONT. MID LEVEL LOW OVER IOWA PROGGED SIMILARLY BY MODELS TO DROP SOUTH THROUGH THE DAY KICKING NEARLY STATIONARY SURFACE BOUNDARY CURRENTLY BISECTING FORECAST AREA SOUTH AND EAST INTO GULF WATERS. SUFFICIENT POST FRONTAL MOISTURE AND LIFT TO LINGER THROUGH THE MORNING TO MAINTAIN RAIN CHANCE ACROSS THE REGION. SHARPLY DRIER AIR PUNCHES INTO FCST AREA FROM THE NORTHWEST THIS EVENING AS MID LEVEL LOW DROPS SOUTH INTO MID MISSISSIPPI VALLEY. THUS EXPECTING CLEARING SKIES AND BEGINNING OF AN EXTENDED DRY PERIOD AS LOW BEGINS SOUTHEAST AND EAST TREK AND HIGH AMPLITUDE RIDGE BUILDS INTO REGION FROM THE WEST. MARINE FORECASTER WILL ISSUE SMALL CRAFT ADVISORY FOR TODAY AS GRADIENT TIGHTENS WITH INCOMING CAA. WILL ALSO MAKE MENTION OF CAUTION ON AREAS LAKES INLAND. OTHERWISE...WILL SEE COOLER TEMPS ON THE WAY AS 1030+ HIGH DROPS SOUTHEAST INTO REGION. LATEST MEX SUGGESTING RECORD OR NEAR RECORD LOWS POSSIBLE THURSDAY MORNING. .PRELIMINARY POINT TEMPS/POPS... KLCH 69 43 64 39 / 50 00 00 00 KBPT 69 42 64 39 / 50 00 00 00 KAEX 67 40 58 36 / 40 00 00 00 KLFT 69 43 63 39 / 60 00 00 00 .LCH...SMALL CRAFT ADVISORY FOR COASTAL WATERS...ATCHAFALAYA BAY TO HIGH ISLAND. MARCOTTE
Hazardous weather outlook, Apr 7, 5:20 AM CDT, 21 hours 43 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081102- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 520 AM CDT MON APR 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT...AS A COLD FRONT ADVANCES AND MOVES ACROSS THE REGION. WITH CONSIDERABLE INSTABILITY IN PLACE AND FAVORABLE UPPER AIR SUPPORT...A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE COLD FRONT WILL MOVE SOUTHEAST OF THE REGION EARLY TUESDAY WITH RAINS DIMINISHING THROUGH THE DAY. FAIR WEATHER HIGH PRESSURE WILL FOLLOW AND REMAIN IN PLACE THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Apr 7, 9:42 PM CDT, 5 hours 21 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 942 PM CDT MON APR 7 2003 ...SEVERE WEATHER IN SOUTHEAST TEXAS AND SOUTH LOUISIANA MONDAY... DANGEROUS THUNDERSTORMS MOVED THROUGH SOUTHEAST TEXAS...SOUTHWEST AND SOUTH LOUISIANA TODAY. THESE THUNDERSTORMS OCCURRED IN ADVANCE OF A COLD FRONT EXPECTED TO PASS THROUGH THE AREA EARLY TUESDAY MORNING. FROM 9 AM MONDAY MORNING UNTIL 6 PM MONDAY EVENING, THE NATIONAL WEATHER SERVICE IN LAKE CHARLES ISSUED 27 SEVERE THUNDERSTORM WARNINGS AND SIX SPECIAL MARINE WARNINGS FOR SEVERE THUNDERSTORMS WITHIN ITS AREA OF COVERAGE. LIGHTNING DETECTION SYSTEMS UTILIZED BY THE NATIONAL WEATHER SERVICE APPROXIMATED OVER 25,000 LIGHTNING STRIKES BETWEEN 9 AM AND 6 PM ACROSS THE AREA. THE ENERGY FROM JUST ONE LIGHTNING FLASH COULD LIGHT A 100-WATT BULB FOR MORE THAN THREE MONTHS. STRONG UPDRAFTS IN THESE SEVERE STORMS PRODUCED LARGE HAIL THROUGHOUT THE AREA. THE LARGEST REPORTED HAIL WAS AROUND SOFTBALL SIZE (ABOUT 4.25 INCHES) AND WAS FOUND IN COW ISLAND COMMUNITY SOUTH OF KAPLAN IN VERMILION PARISH, LA AS WELL AS FIVE MILES SOUTH OF LOREAUVILLE IN IBERIA PARISH, LA. A FEW OTHER AREAS AFFECTED BY LARGE HAIL INCLUDE SEA RIM STATE PARK, TX (2.75 INCH HAIL)...CAMERON, LA (1.75 INCH)... FORKED ISLAND, LA (2.75 INCH)...ABBEVILLE, LA (1.75 INCH)...HENRY, LA (1.75 INCH)...JEANERETTE (1.75 INCH)...AND CENTERVILLE, LA (1.75 INCH). MANY REPORTS OF HAIL INCLUDED DAMAGE TO CARS AND TREES. THERE WERE ALSO MANY OTHER REPORTS OF SMALLER HAIL THROUGHOUT THE REGION. EACH YEAR, MANY PEOPLE ARE KILLED OR SERIOUSLY INJURED BY SEVERE THUNDERSTORMS DESPITE ADVANCE WARNING. TO GET THE LATEST INFORMATION ON SEVERE WEATHER AFFECTING YOUR AREA...WATCH YOUR LOCAL TELEVISION STATION, HAVE A NOAA WEATHER RADIO NEAR-BY, OR VISIT THE NATIONAL WEATHER SERVICE HOMEPAGE AT WWW.NWS.NOAA.GOV. MCNATT
Local storm report, Apr 8, 2:44 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0244 AM CDT TUE APR 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM MORGAN CITY LA 1.75 IN HAIL
04/08/03 ST. MARY
0200 AM NEW IBERIA LA 1.75 IN HAIL
04/08/03 IBERIA
JTNearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.